Britons are reportedly spending up to £4 billion annually on dietary supplements, yet some of the most common options carry significant health risks, including excessive bleeding, kidney damage, and potentially life-threatening serotonin syndrome. These dangers can arise from interactions between supplements and prescription medications or from exceeding recommended dosages, according to pharmacist Palvinder Deol.

"Some supplements can change how well a prescription medicine works, or make its effects stronger," Deol, a pharmacist at Happy Pharmacy, stated. He advises individuals on regular medication to consult a pharmacist before adding new supplements to their regimen.

Magnesium supplements have seen a surge in popularity, fueled by social media claims of aiding sleep. While magnesium is essential for energy conversion, nerve regulation, and bone health, and research links adequate levels to better sleep, exceeding dietary intake through supplements can be problematic. Mr. Deol highlights that taking extra magnesium is not the same as obtaining it through diet, especially for those on medications for osteoporosis, thyroid conditions (levothyroxine), or certain antibiotics. Magnesium can interfere with the absorption of these medications if taken too closely together.

Turmeric supplements, particularly those with high doses of curcumin, also pose risks. While curcumin is associated with benefits like reduced indigestion, joint pain relief, and anti-inflammatory properties, high doses can increase the risk of bleeding, especially when combined with blood-thinning medications. The World Health Organization suggests a daily intake limit of 3mg of curcumin per kilogram of body weight. High-dose turmeric supplements have also been linked to an increased risk of kidney stones and can potentially exacerbate allergies.

Individuals experiencing fatigue are cautioned against self-prescribing iron supplements without a confirmed deficiency. Unnecessary iron intake can lead to constipation, nausea, and abdominal pain without addressing the root cause of tiredness. Other symptoms of potential iron deficiency include hair loss, headaches, and cold extremities, often seen in those with low meat consumption or diets high in ultra-processed foods.

Herbal remedies like St. John's Wort, often used for mild to moderate depression, require particular caution, especially for those taking statins, antidepressants, or chemotherapy drugs. Mr. Deol notes that St. John's Wort can alter the body's processing of numerous medications. Combining it with certain antidepressants can elevate serotonin levels to dangerous highs, potentially causing serotonin syndrome—a condition characterized by confusion, agitation, rapid heart rate, sweating, and shaking, which requires urgent medical attention.

Finally, warnings are issued regarding potassium intake, particularly for those switching to low-salt products. Many low-sodium alternatives use potassium-based salt substitutes. While potassium is crucial for muscle function, excessive intake can be dangerous, especially for individuals taking medications that affect potassium levels, such as certain blood pressure and heart condition drugs, or those with reduced kidney function. Very high potassium levels can impact heart function, and these levels cannot be reliably determined by how one feels.

Without iron, the body can't make enough haemoglobin, the protein in the blood responsible for carrying oxygen around the body

Deol recommends checking labels on low-sodium foods and salt substitutes, especially for individuals on blood pressure medication or with kidney issues.